Florida, 2013

Funnel Clouds in Florida, August 30, 2013

August 30, 2013 · NWS MLB · 2 events in 2 counties and zones

Several citizens viewed a funnel cloud at the Kennedy Space Center and a weather spotter observed another funnel cloud in Port St. Lucie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Several citizens viewed a funnel cloud at the Kennedy Space Center and a weather spotter observed another funnel cloud in Port St. Lucie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 30, 8:15 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 30, 8:15 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
915 AM EDT FRI AUG 30 2013

.DISCUSSION...

CURRENT-THIS AFTERNOON...UPPER LEVEL LOW STILL SPINNING AROUND OVER
THE KEYS AND SOUTH FLORIDA. AT THE SURFACE...TROUGHING/FRONT TO THE
NORTH AND WEAKENING HIGH PRESSURE TO THE SOUTH PRODUCING A LIGHT
OFFSHORE AND STEERING FLOW OVER EAST CENTRAL FLORIDA. PLENTY OF
SUNLIGHT AND A PRESSURE GRADIENT FAVORABLE FOR AN EARLY AFTERNOON
START FOR THE EAST COAST SEA BREEZE.

UPDATE WILL LOOK AT WIND FIELDS. THE REST OF THE FORECAST LOOKS GOOD.

PREVIOUS DISCUSSION
TODAY...AN UPPER/MID LYR LOW ACROSS THE SRN PENINSULA AND A COLD
FRONT APPROACHING THE FL-GA BORDER LATER TODAY WILL ALLOW FOR
SOUTHERLY LOW LVL FLOW AND INCREASING MOISTURE LEVELS ACROSS E
CENTRAL FL. ENHANCED PREFRONTAL MOISTURE AND DAYTIME HEATING SHOULD
TRIGGER SHOWERS AND LIGHTNING STORMS ACROSS NRN SECTIONS DURING THE
AFTERNOON AND WILL SHOW THE HIGHEST POPS AT 50 PCT ACROSS NRN LAKE
INTO NRN VOLUSIA COUNTY. THE EAST COAST SEA BREEZE WILL ALSO PUSH
SLOWLY INLAND DURING THE AFTERNOON AND BE A TRIGGER FOR MID-LATE
AFTERNOON SHOWERS AND STORMS FROM THE TREASURE COAST NORTHWARD ALONG
THE COASTAL COUNTIES. CONVECTION ACROSS THE SOUTH WILL BE ALSO BE
AIDED BY THE PROXIMITY TO THE MID-UPR LYR LOW ACROSS SRN FLORIDA.
WILL SHOW 30 PCT CHC ALONG THE IMMEDIATE S SOUTH COAST AND BARRIER
ISLANDS AND 40 PCT OVER THE REMAINDER. THE MAIN THUNDERSTORMS HAZARDS
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 45 MPH
AND LOCALLY HEAVY RAINFALL AMOUNTS TO 2-3 INCHES IN A FEW SPOTS WITH
SLOW-MOVING STORMS. HIGHS WILL BE NEAR 90 ALONG THE COAST TO THE
LOWER 90S OVER THE INTERIOR.

TONIGHT...LOW LVL SSW FLOW AND LATE DAY BOUNDARY INTERACTIONS WILL
KEEP ISOLATED TO SCATTERED STORMS AROUND INTO THE EVENING. WILL GO
WITH 30 POPS NRN SECTIONS TO 20 PCT ACROSS THE SOUTH. EXPECT PARTLY
CLOUDY SKIES OVERNIGHT WITH LOWS IN THE LOWER TO MID 70S.

WEEKEND...UPPER LEVEL LOW IS FORECAST TO LIFT SLOWLY NORTH OVER
THE FL PENINSULA AND VERY GRADUALLY WEAKEN. THE LOW LEVEL ATLC
RIDGE AXIS WILL NOSE BACK IN FROM THE EAST AND PROMOTE A LIGHT
SOUTHERLY FLOW WHICH WILL PULL SOME HIGHER MOISTURE NORTHWARD INTO
THE AREA. RAIN CHANCES LOOKS TO BE A LITTLE HIGHER ACROSS SOUTHERN
SECTIONS (SOUTH OF ORLANDO) BOTH DAYS. HAVE DRAWN 30 POPS SATURDAY
AREAWIDE AND 30 POPS NORTH/40 POPS SOUTH SUNDAY. 500 MB TEMPS ARE
FORECAST TO COOL TO -8C TO -9C WHICH SHOULD PRODUCE A FEW STORMS
WITH STRONG DOWNBURST WINDS BOTH DAYS. STORM MOTION SHOULD BRING
THE STORMS N/NE AND OFF THE COAST IN THE EVE SO HAVE KEPT A CHANCE
OF STORMS ALG THE EAST COAST EACH EVE. STORMS SHOULD HAVE SOME
MOVEMENT TO THEM BUT TRAINING CELLS MAY PRODUCE LOCALLY HEAVY RAIN.

MON-WED...THE UPPER LOW WILL GET ABSORBED IN THE DEVELOPING
EASTERN CONUS TROUGH. THIS WILL PRODUCE A LIGHT WESTERLY FLOW IN
THE MID LEVELS AND BRING A SFC TROUGH INTO THE DEEP SOUTH. THIS
WILL KEEP THE LOW LEVEL RIDGE AXIS SUPPRESSED OVER FL RESULTING IN
A LIGHT MOIST S/SW FLOW. THE PRESSURE GRADIENT REMAINS WEAK SO A
DAILY EAST COAST SEA BREEZE BOUNDARY IS EXPECTED TO PUSH INLAND EACH
AFTERNOON AND SPARK SCATTERED LIGHTNING STORMS. EXPECT 30-40
PERCENT COVERAGE WITH STORM MOTION BACK TOWARD THE EAST COAST SO
SCATTERED RAIN CHANCES WILL EXTEND INTO THE EARLY EVENINGS.

&&

.AVIATION...

PREVIOUS AVIATION DISCUSSION

SHOULD SEE SCT TSRA DEVELOP ACROSS E CENTRAL FL FROM 17Z-19Z AND
INCREASE IN COVERAGE WITH BOUNDARY INTERACTIONS THROUGH LATE
AFTERNOON INTO EARLY EVENING. HIGHEST PRE-FRONTAL MOISTURE LVLS
WILL FAVOR THE KLEE-KDAB CORRIDOR 19Z-22Z...WITH SCATTERED
CONVECTION ALSO DEVELOPING ALONG THE EAST COAST SEA BREEZE
BOUNDARY FROM KVRB-KSUA IN THE EARLY TO MID AFTERNOON. HAVE
INDICATED VCTS FOR NRN TERMINALS THIS AFTERNOON AND WILL LIKELY
EXTEND TO SRN TERMINALS FROM KVRB SOUTH WITH NEXT TAF PACKAGE.

&&

.MARINE...

CURRENT...THE 9AM WEATHER ROUNDUP INDICATED THAT THE NOAA BUOYS WERE
RECORDING 1 TO 2 FOOT SEAS THAT WERE COMPOSED PRIMARILY OF AN 8
SECOND EASTERLY SWELL. THE WINDS WERE AVERAGING 5 KNOTS OUT OF THE
WEST. THE TWO SCRIPPS BUOYS 4 AND 6NM OFF THE BEACHES WERE RECORDING
1 FOOT SEAS WITH WAVE PERIODS OF 7 TO 8 SECONDS.

THE AFTERNOON SEA BREEZES WILL SHIFT THE NEARSHORE WINDS TO AN
ONSHORE DIRECTION AT AROUND 10 KNOTS. THE SEA BREEZE COMPONENT WILL
END DURING THE EVENING WITH WINDS SHIFTING BACK TO AN OFFSHORE
DIRECTION. PRIMARY CONCERN WILL BE ANY STORMS THAT DEVELOP OVER THE
COASTAL COUNTIES BEING STEERED BACK TO THE EAST AND IMPACTING THE
NEARSHORE WATERS FROM MID TO LATE AFTERNOON PAST SUNSET.

MODEL FORECAST SEAS WERE CAPPED OFF AT 3 FEET WHICH WERE THE HEIGHTS
BEING RECORDED BY THE NOAA BUOY 42NM EAST OF SAINT AUGUSTINE.

NO CHANGES ANTICIPATED TO THE MARINE FORECAST FOR THIS AFTERNOON.

PREVIOUS MARINE DISCUSSION
AT 2 AM SEAS WERE RUNNING 1.6 FT AT BUOY 41009 AND 1.3 FT AT BUOY
41114 OFF FT PIERCE. SWAN GUIDANCE A BIT HIGH TOO START AND HAVE
CAPPED SEAS TO 3 FT OFFSHORE TODAY. S/SW WINDS ACROSS THE WATERS
TO AROUND 10 KNOTS TODAY AND UP TO 10-15 KNOTS TONIGHT WITH A SEA
BREEZE (ONSHORE WINDS) DEVELOPING NEAR THE COAST THIS AFTERNOON TO
AROUND 10 KNOTS.

SAT-TUE...SOUTHERLY PRES GRAD WILL SUPPORT AROUND 10 KNOTS DURING
THE DAY BUT NOCTURNAL WIND SURGES AT NIGHT SHOULD INCREASE SPEEDS
TO 15 KNOTS OFFSHORE. FLOW WILL TURN MORE SOUTHWEST MON AND TUE AS
SURFACE TROUGH PUSHES DOWN INTO THE DEEP SOUTH AND SUPPRESSES THE
RIDGE AXIS SOUTH OF THE WATERS. EXPECT A SE SEA BREEZE TO DEVELOP
NEAR THE COAST EACH AFTERNOON. BOATERS SHOULD ANTICIPATE OFFSHORE
MOVING STORMS DURING THE AFTN AND EVE THIS HOLIDAY WEEKEND. SEAS 2
TO 3 FEET EXCEPT UP TO 4 FEET OFFSHORE LATE SAT/SAT NIGHT.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FORECASTS...WIMMER
IMPACT WX...LASCODY
Hazardous weather outlook, Aug 30, 9:37 AM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1037 AM EDT FRI AUG 30 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1037 AM EDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
HIGHER MOISTURE COMBINED WITH DAYTIME HEATING AND BOUNDARY
INTERACTIONS WILL LEAD TO SCATTERED AFTERNOON AND EVENING STORMS.
THE STORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON ON THE SEA
BREEZE BOUNDARIES. THERE WILL BE LITTLE STORM MOTION...BUT BOUNDARY
INTERACTIONS WILL PROPAGATE STORMS INLAND THROUGH AFTERNOON AND
EARLY EVENING. THE MAIN THUNDERSTORM HAZARDS WILL BE FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...GUSTY WINDS TO 45 MPH AND HEAVY
RAINFALL.

.FLOOD IMPACT...
LOCALLY HEAVY DOWNPOURS OF TWO OR THREE INCHES WILL BE POSSIBLE WITH
STRONGER AND SLOW MOVING STORMS THIS AFTERNOON. HEAVY RAIN MAY CAUSE
FLOODING OF POOR DRAINAGE AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONGER STORMS MAY PRODUCE WINDS OVER 40 MPH ACROSS THE
INLAND LAKES AND INTRACOASTAL AND NEAR COAST ATLANTIC WATERS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN UPPER LEVEL LOW NEAR EAST CENTRAL FLORIDA WILL PRODUCE COOLER
TEMPERATURES ALOFT THROUGH THE HOLIDAY WEEKEND AND ALLOW FOR
SCATTERED AFTERNOON STORMS.  SOME STRONG STORMS WITH FREQUENT
LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS ARE EXPECTED. THE CHANCE
FOR LIGHTNING STORMS WILL CONTINUE EACH AFTERNOON AND EVENING INTO
THE MIDDLE OF NEXT WEEK.

A LOW TO MODERATE RIP CURRENT RISK IS EXPECTED AT THE BEACHES DURING
THE HOLIDAY WEEKEND DUE TO A SMALL EASTERLY OCEAN SWELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF NEEDED.

RL

In the hours before

Special weather statement, Aug 30, 12:32 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
132 PM EDT FRI AUG 30 2013

FLZ059-301800-
ST. LUCIE-
132 PM EDT FRI AUG 30 2013

...FUNNEL CLOUDS POSSIBLE OVER EASTERN ST. LUCIE COUNTY...

AT 123 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
FORT PIERCE SOUTH.  THE STORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE FORT PIERCE NORTH...INDIAN RIVER ESTATES
AND SAINT LUCIE WEST.

LAT...LON 2722 8034 2737 8054 2752 8044 2747 8028
      2744 8027 2743 8027 2741 8025 2737 8024
TIME...MOT...LOC 1732Z 300DEG 1KT 2740 8040

RL

The radar

The Melbourne radar (KMLB), 50 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brevard

When
August 30, 12:40 PM EST
Where
Brevard County, 6.05 mi SW of Titusville Beach
Reported by
Public
Coordinates
28.560, -80.680

Multiple reports were received of a funnel cloud over the Kennedy Space Center. An isolated light shower was occurring in the immediate vicinity of the funnel cloud.

Funnel Cloud, St. Lucie

When
August 30, 12:45 PM EST
Where
St. Lucie County, 1.97 mi WNW of Port St Lucie
Reported by
Trained Spotter
Coordinates
27.280, -80.350

A storm spotter reported a funnel cloud visible just north of Prima Vista Boulevard in Port St. Lucie. The duration of the funnel was only one minute and its formation occurred near an isolated thunderstorm.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467300, 467301.